Metformin and side affects

luked
By luked Latest Reply 2013-02-12 18:08:34 -0600
Started 2013-01-12 07:27:58 -0600

Hey folks. I was diagnosed in the spring and placed on 500mg x2. Shortly and inexplicably I was upped to 1000x2. You need to take as much as you can handle says the doc. No problems till a month ago.

Then literally,BOOM. Every time I take the pill I get severe gastro results that last most of the day. I'm in emergency mode every hour or so. I stopped taking the pill when I had to work (for obvious reasons) and it stopped. Perfectly regular.

So what gives? Has anyone else experienced delayed side effects?

I have tried taking it with a meal. After a meal. Beforehand. Big meals. Small meals. Nothing helps.

What about The XR ER versions? What about not taking it at all? I don't see a change even when I don't take it for 3-4 days. My sugars are well in control my last two a1cs were 5.4 and 5.3.

Thoughts?


24 replies

kittenpurr1
kittenpurr1 2013-02-12 18:08:34 -0600 Report

Metformin- I don't have any side effects, if I get it from Walgreens, then when I was getting it at Publix, I couldn't take it, it made me so sick. I tend to believe it was a different manufactor. I have some meds that if I get at one drug store, they are green, but if I get them at a different pharmacy, they are blue. So, maybe that's could be the answer. Best wishes.

MrsCDogg
MrsCDogg 2013-01-22 12:02:10 -0600 Report

I had really good results until my doctor raised my dose of metformin to 800mg a day. That is when I started having the horrible side effects you mentioned. I have also tried Byetta which did the same things to me. I have basically taken myself off of all diabetes meds except for 80mg of Lantus insulin. I had terrible side effects from Januvia and Actos. Also had to take myself off of 3 other unrelated meds because of the side effects.

Leslie S
Leslie S 2013-01-17 21:32:08 -0600 Report

Same here. I felt AWFUL!! I was on 1000mg twice a day. Finally in December I mentioned to my doctor that I couldn't handle it. She cut my meds back, but then I saw an endocrinologist. He took me off the metformin and gave me extended release. Same thing, plus the pills were HUGE - and I am not a pill taker. So I called back and they gave me a liquid form. We'll see how it goes. ;) good luck to you!!

Armourer
Armourer 2013-01-13 21:55:22 -0600 Report

I took the highest does available and had no problems, but…one day I went to and endo doc and he stated to stop immediately for a certain marker in my blood work indicated that I was in kidney & liver damage. The doc stated it was the metformin, the marker should have read .8 (red flag) and I was at 1.3. Be careful.

luked
luked 2013-01-13 18:30:15 -0600 Report

Hey folks
Thanks for all the good info, but If it wasn't every single time I take it I would agree. I can eat a completely carb free meal for breakfast. Eggs cheese bacon. Take the pill and two hours later I am trapped in the bathroom. Frustrating. Pills at night don't seem to bother me the same way although I am queezy the next day.

sloane
sloane 2013-01-14 12:39:31 -0600 Report

As a pharmacist I see a lot of people who take metformin and it is a highly effective drug. That being said every patient has their limit when they can't tolerate a certain dose. You could try the XR or maybe your doc will just keep you at the lower dose... Take care..

Just Joyce
Just Joyce 2013-01-13 15:56:14 -0600 Report

Luke that happened to me until my doctor told me to eat half my meal and take the pill then eat the other half of the meal. After about a week the nausea stopped. When I told my girlfriend this she said she has been doing that for years.

pumpkinandnutmeg
pumpkinandnutmeg 2013-01-13 15:19:13 -0600 Report

I am on metformin 500x2 and when I first started it was horrible. I have been at the same dosage for almost 3 yrs. now. I only get the diarrhea when I eat a lot of fatty foods. Otherwise I am good. It all depends on the person. I would talk to your dr. though.

63Gina
63Gina 2013-01-13 14:05:18 -0600 Report

Luked, the same thing happen to me. Now I'm back down to 500 mg. x2. I feel a lot better now. My last A1 was 5.5. Hope you feel better soon.

Nana_anna
Nana_anna 2013-01-12 22:55:06 -0600 Report

That is a side affect. I started out just the same as you. It affected me in the same way. Its a pain to deal with, but it goes away eventually. Just drink allot of water to stay dehydrated. Don't stop taking it. That makes it worse.

Tia Shirley
Tia Shirley 2013-01-12 21:29:13 -0600 Report

I would definitely check with your doctor about this if you feel comfortable. I had problems when I upped min to 1000 mg. 2x a day so they had me lower the dosage back to 500 mg. and I don't have those problems. I realize all of our bodies react differently but it doesn't hurt to see if that is possible or if they can change your medicine.

mtm7716
mtm7716 2013-01-12 19:37:29 -0600 Report

Luke, I was diagnose last year the day before Thanksgiving with type 2 diabetes. My doctor started me on metformin 500mg 2x a day, then my numbers were still high and my doc increase metformin to 1000mg 2x a day. I did explain to my doc about the diarrhea and stomach cramping that I was having, and my doc told me to continue taking the medication, and those side effects will go away. Its been 3 weeks now and I am still suffering from those side effects.

jayabee52
jayabee52 2013-01-12 17:14:42 -0600 Report

Luke, it sounds like with your A1cs being what they are, essentially "normal", I would consult with your Dr and tell Dr about your difficulty and ask for the Met to be discontinued. Perhaps if it is a big enough problem for you, you could TELL Dr you will be discontinuing it. Ask Dr to let you manage your Diabetes the way you have been only without the medication and then do your A1c within the 3 months to see how you're doing.

Gwen Morten
Gwen Morten 2013-01-12 12:58:48 -0600 Report

I had the same thing happen to me but i was at 1000mg x 2. I just stopped taking it!

Just Joyce
Just Joyce 2013-01-12 18:32:19 -0600 Report

Did you consult your doctor before stopping the medication? Did you inform your doctor of the side effects? If not you are doing yourself a disservice when you do not communicate with your doctor.

Nick1962
Nick1962 2013-01-12 09:25:44 -0600 Report

I'll agree with the others and say see your doctor. After a few months I suffered one of the rare side effects of lactic acidosis. Sometimes Met is a first line treatment, but if you can manage through diet alone, even if it is a struggle, I'd try to talk your doctor into letting you do that.

type1skillset
type1skillset 2013-01-12 08:41:10 -0600 Report

Hi Luked, a common quote in medicine is that 80% of a drugs effects come from 50% of its maximum dose. You are on the maximum dose. At 1000 mg a day you were at half the maximum dose. You have many other options available to you (I have a summary here… http://www.curediabetesblog.com/2012/better-c...)
and your quality of life is being effective so I tend to agree with granniesophie. Time to go back to the Dr, and discuss other options, hope that helps,
Harrison

granniesophie
granniesophie 2013-01-12 08:11:10 -0600 Report

Please speak with your doctor about this. No med should make you that uncomfortable and you will want to know why you were upped . Personally, and my opinion only, I'm not buying the "you need to take as much as you can handle" What exactly does that mean?? And why?
There are other side effects with this med that can cause gastro distress that stops when you aren't taking it.
Please talk to your doctoer pronto!
And keep us posted :)

Next Discussion: mobile app »